Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 11, NWS Little Rock, AR

May 14, 2003Pike County, Arkansas

NWS Little Rock, AR issued this flash flood warning at May 14, 2003, 2:04 PM CDT for Pike County, Arkansas. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 2:04 PM CDT (19:04 UTC)
Expired
May 14, 2003, 4:00 PM CDT
In force
116 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Pike County, AR

The radar

The Western Arkansas radar (KSRX), 147 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
480 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 141907
FFWLIT
ARC109-142100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
204 PM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PIKE COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 400 PM CDT

* AT 200 PM CDT...DOPPLER WEATHER RADAR SHOWED SCATTERED             
  THUNDERSTORMS MOVING ACROSS SOUTHERN PIKE COUNTY WITH 
  ADDITIONAL STORMS APPROACHING FROM HOWARD COUNTY. THE
  RADAR ESTIMATED THAT 1 TO 2 INCHES OF RAIN HAD FALLEN 
  ACROSS PORTIONS OF SOUTHERN PIKE COUNTY ALREADY. WITH 
  ADDITIONAL HEAVY RAINFALL...FLASH FLOODING IS LIKELY 
  TO OCCUR.

&&        

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

LAT...LON 3418 9350 3395 9337 3400 9381 3428 9393

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 14, 10:54 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 14, 10:54 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1054 AM CDT WED MAY 14 2003

SHOWERS AND THUNDERSTORMS CONTINUE ACROSS ARKANSAS THIS MORNING. A
LARGE MCS MOVING ACROSS THE AREA SEEMS TO BE WEAKENING NOW. SHOWERS
AND THUNDERSTORMS WILL CONTINUE INTO THE AFTERNOON. BELIEVE THE MAIN
SEVERE WEATHER THREAT HAS DECREASED. ADJUSTED TEMPERATURES DOWN A
COUPLE OF DEGREES IN THE NORTH TO NEAR 70 AND INCREASED THEM TO THE
UPPER 70S IN THE SOUTH. TEMPERATURES ARE STILL MAINLY IN THE 60S
WITH 70S IN THE SOUTH. WHAT REMAINS OF THE WARM FRONT IS STILL
ACROSS CENTRAL ARKANSAS AND WILL SLOWLY MOVE NORTH.

.LZK...AR...FLOOD WATCH FOR TODAY FOR ZONES
ARZ040>041...ARZ052>057...ARZ062>069.
Hazardous weather outlook, May 14, 12:50 PM CDT, 1 hour 14 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-151000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1250 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP MAINLY IN SOUTHERN
ARKANSAS THROUGH THIS EVENING. ISOLATED SEVERE WEATHER IS
POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE
WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

IT APPEARS THAT A COLD FRONT WILL PUSH THROUGH THE REGION FROM THE
NORTH BY THURSDAY WITH ONLY ISOLATED THUNDERSTORMS EXPECTED IN
SOUTHERN ARKANSAS DURING THE DAY. THE FRONT WILL MOVE BACK TO THE
NORTH ON FRIDAY WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
DEVELOPING. SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN ON SATURDAY
AS A STORM SYSTEM AND NEW COLD FRONT APPROACH FROM THE PLAINS.
SEVERE WEATHER IS POSSIBLE FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION IS EXPECTED AT THIS TIME.

46

In the hours before

Local storm report, May 14, 11:35 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1135 AM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    5 N JACKSONVILLE          AR   0.88 INCH HAIL
05/14/03   PULASKI                        REPORTED BY PUBLIC

0905 AM    3 W CABOT                 AR   0.75 INCH HAIL
05/14/03   LONOKE                         REPORTED BY FIRE DEPARTMENT

0910 AM    CABOT                     AR   0.75 INCH HAIL
05/14/03   LONOKE                         REPORTED BY FIRE DEPARTMENT

0945 AM    BRINKLEY                  AR   1.75 INCH HAIL
05/14/03   MONROE                         REPORTED BY MEDIA

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:10 PM CDTSevere Thunderstorm WarningLZKPike40 min
May 13, 7:48 PM CDTSevere Thunderstorm WarningLZKClark, Pike47 min
May 13, 8:34 PM CDTSevere Thunderstorm WarningLZKOuachita46 min
May 14, 1:03 AM CDTSevere Thunderstorm WarningLZKIndependence, Jackson27 min
May 14, 7:31 AM CDTSevere Thunderstorm WarningLZKIndependence29 min
May 14, 9:00 AM CDTSevere Thunderstorm WarningLZKFaulkner, Lonoke, Pulaski, White30 min
May 14, 9:36 AM CDTSevere Thunderstorm WarningLZKMonroe, Prairie39 min
May 14, 3:55 PM CDTFlash Flood WarningLZKPike95 min

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.